What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 1, 12:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, May 1, 12:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
157 PM EDT Thu May 1 2025
.SYNOPSIS...
Low pressure will move from the central Great Lakes this evening to
southern Quebec Friday, bringing several rounds of showers and
thunderstorms to the region. The first round will move from Western
NY late today east across the region this evening. A few storms may
produce isolated strong winds, heavy downpours, and hail this
evening, especially across Western NY. Low pressure will stall over
the Ohio Valley this weekend, resulting in chilly and wet weather
much of the time. Unsettled weather will last through the first half
of next week as slow moving low pressure meanders from the Ohio
Valley towards the east coast.
&&
.NEAR TERM /THROUGH FRIDAY/...
Radar imagery showing the first of the showers and embedded
thunderstorms moving into Western NY this afternoon within the warm
advection regime and moisture transport ahead of a system moving
into the central Great Lakes. Several rounds of warm advection
driven showers and thunderstorms will cross far Western NY through
the afternoon, with mainly dry conditions lasting through late
afternoon east of the Genesee Valley. Temperatures will soar into
the 70s across most of Western NY.
Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. Several warm frontal segments
will move northeast across the eastern Great Lakes through the rest
of the afternoon and evening. Isentropic upglide and moisture
transport will support a few rounds of showers and thunderstorms
through the evening hours. The most widespread and organized round
of showers and storms will enter Western NY early this evening along
a pre-frontal trough, then move east across the rest of the area
through the first half of tonight.
Forecast soundings suggest instability will initially be elevated in
nature through most of this afternoon, with any storms rooted above
the surface and unlikely to produce any severe weather. A narrow
axis of surface based instability will likely move into Western NY
late this afternoon and early evening just ahead of the main line of
convection, and may allow for a low end severe weather risk for a
few hours early to mid evening across Western NY. Instability and
shear phase/space suggests isolated damaging winds are the main
risk, with a secondary lower risk of hail. Overall, the better
severe weather risk will likely be across Ohio and western PA.
Late evening through the overnight, the area of organized showers
and scattered thunderstorms will move east across the rest of the
area. The severe weather risk will wane with time and eastern extent
as diurnal cooling eliminates most of the instability. Showers will
decrease in coverage from west to east overnight, although a few
scattered light showers may continue.
Friday, a cold front trailing the low over southern Quebec will lay
out in a more WSW-ENE orientation with time, very slowly drifting
southeast across the area during the afternoon and evening. A few
scattered light showers will continue through the morning hours.
Friday afternoon, showers and a few thunderstorms will increase in
coverage along and south of the cold front, mainly from the Southern
Tier into the Finger Lakes to the southern Tug Hill region. Farther
north, rain chances will be much lower near the Canadian border,
although a few spotty showers cannot be ruled out.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A positively tiled longwave trough across the mid-Mississippi Valley
Friday night will completely close off as it shifts eastward, then
meander over the far western Ohio Valley through the rest of the
weekend. Meanwhile, a cold frontal boundary attendant to another
area of departing low pressure to our north will wash out and stall
across the forecast area Friday night through Saturday. The western
low will continuously draw Gulf-based and western Atlantic moisture
into the region and across this boundary, before gradually lifting
it back northward as a warm front. In all this should result in a
very unsettled stretch of weather across the entire forecast area
with several bouts of showers, though the highest PoPs, QPF, and
chances for occasional thunderstorms will lie across the Southern
Tier and south/central Finger Lakes. Further north, a thin wedge of
surface high pressure across the Upper Great Lakes may allow for
relatively more persistent breaks in the showers for areas closer to
the southern Lake Ontario shoreline and across the North Country.
While there remains some uncertainty exact position of the stalled
boundary and the high to the north, which will influence both
chances for precip chances and temperatures...The overall pattern
should result seasonably cool weather, with persistent cloud cover
holding daytime highs slightly below normal and nighttime lows
slightly above.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
By Monday morning, a cut off mid-level low will be centered over the
Ohio Valley. This low will gradually lift northeast across New
England through Wednesday as the next trough rounds across the Great
Lakes. The trough will then rotate across New England late in the
week. Overall, this pattern will support unsettled weather in the
form of periodic showers for much if not all of next week.
Additionally, temperatures will average near normal next week, which
with diurnal heating and instability some afternoon thunderstorms
can't be ruled out.
Should note, historically model guidance has a difficult time with
the evolution, track, strength, etc. with cut off lows and therefore
while confident that there will be a wet pattern, the exact details
will need to be ironed out as we approach early next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. Several warm frontal segments
will cross the eastern Great Lakes through this evening, bringing a
few rounds of showers and scattered thunderstorms. Most of the
thunder and showers will be across far Western NY for the rest of
the afternoon. The most organized area of showers and thunderstorms
along a pre-frontal trough will enter Western NY early this evening,
then cross the rest of the area through the first half of tonight.
CIGS/VSBY will be VFR most of the time, but any heavier showers and
thunderstorms will produce brief/local restrictions.
Expect a few scattered light showers to linger late tonight through
Friday morning. MVFR CIGS will become widespread from west to east
late tonight and last through the first half of Friday.
Friday afternoon, showers and a few scattered thunderstorms will
expand in coverage along and south of a slowly advancing cold front
from the Southern Tier through the Finger Lakes to Central NY and
the southern Tug Hill region. Expect areas of MVFR CIGS and VSBY to
persist in this area. Farther north near the Canadian border, expect
a much lower chance of rain and mainly VFR Friday afternoon.
Outlook...
Saturday through Tuesday...Occasional showers with areas of
MVFR/IFR.
&&
.MARINE...
As surface high pressure drifts to the east, an easterly flow will
strengthen over the Lower Great Lakes, with Small Craft Advisory
conditions on the western end of Lake Ontario through early this
evening.
Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. SSW winds will increase ahead
of this system, and may produce Small Craft Advisory conditions at
the northeast end of Lake Ontario Friday. Otherwise for the rest of
Lake Ontario and Lake Erie, expect choppy conditions Friday through
Friday night as a cold front slowly moves southeast across the area.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ042.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, May 1, 5:08 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
608 AM EDT Thu May 1 2025
NYZ019>021-085-021015-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
608 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>005-010>014-021015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-
608 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-021015-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
608 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for portions of Lake Erie.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-042-043-062-063-021015-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
608 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006>008-021015-
Oswego-Jefferson-Lewis-
608 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ044-045-064-065-SLZ022-024-021015-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
608 AM EDT Thu May 1 2025
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf